A new study suggests that high doses of ibuprofengenerally considered one of the safer painkillerscan cause gastrointestinal bleeding even in healthy adults. While doctors have long known that all nonsteroidal anti-inflammatory drugs (NSAIDs), which include aspirin and ibuprofen, carry some risk of bleeding, the extent of bleeding in those taking ibuprofen hasn't been clear. There's no need to run to the medicine cabinet and toss the Advil, but the study results is a good thing to keep in mind when treating aches and pains.
Researchers at McMaster University HealthScience Centre in Ontario, Canada, evaluated two separate studies covering nearly 70 healthy young men with no evidence of gastrointestinal bleeding. Some took 2,400 mg of ibuprofen a day, which is about twice the recommended dose but may be given to treat pain from chronic conditions, such as rheumatoid arthritis, for four weeks. Others were given a placebo.
By analyzing measurements of blood in the stool, researchers discovered that those in the ibuprofen group had more than three times the blood loss of those in the placebo groupa sign of bleeding in the GI tract. The total amounts of blood lost by the ibuprofen group over the four weeks ranged from as low as about 1/5 cup up to a full cup, and bleeding started as early as three days after starting the drug and continued throughout. The study appears in the current issue of Clinical Gastroenterology and Hepatology.
"Nobody should be particularly concerned about intermittent, over-the-counter use in low doses," says Richard Hunt, a gastroenterologist at McMaster University, who is the senior author of the study. But even the recommended dosage of 1,200 mg can cause GI bleeding. This may be a particular concern for the elderly, who not only are more likely to be taking other medicines that could harm the GI system but seem to be more physiologically vulnerable to ibuprofen's effects. More people may be turning to ibuprofen after putting aside drugs like Vioxx, which isn't as hard on the stomach but can cause cardiac harm.
Hunt says that patients and their doctors need to be on the lookout for GI bleeding or anemia (caused by blood loss). As with all drugs, he says, "you have to balance the risks and benefits very carefully."